Thursday, September 29, 2011

Difficult Decision Part IV: "100% Better"

This is a continuation of my reflections of how difficult it is to decide to take medicine. (Here are Parts I & II and Part III.)

Reading the many possible side effects of my medication.
I have been on my new medication for a week now. As I mentioned in my previous post, I started with side effects of dizziness, extreme fatigue, and feeling faint. Now we can add to that some side effects I prefer not to mention, weight gain (yes in one week), and racing heartbeat just walking up the stairs.

However, according to my husband and son, I am 100% better than I was before.

Dang it!! This would be so much easier if the medication did not work. Then I could just stop the meds and have lost nothing. Instead I have side effects for which I need to have more tests run to see how the medication is affecting my body and now I fear needing to stop it due to finding out that it is hurting me too much to continue taking it.

I actually have never been this stable. Even when I was "stable" before, while I was able to get through my life and be productive I still had a baseline of feeling miserable, sad, and angry. Now mentally I feel fine most of the time, which is really weird for me (post about that coming soon).

I can't believe after a life of misery and after 13 years of medications, that we have found one which works, only to have the risk of losing my sanity again if the medication is too risky to take. Or I continue to take it but have side effects which seriously limit what I can do. Such as, is driving safe? Will I ever be able to exercise again or go on a bike ride with my son with this increased heart rate? Will I be fat forever?

What the heck is that all about?

These are the times when I question what kind of God, Universe, etc... messes with people in this way. What is the purpose in this?

All questions I will be exploring further, but for right now, I just need to wait. Wait to see how long this stability lasts, and wait until all the tests are done and we see what we are dealing with.


Rev. Katie


  1. I have never found a medication without side effects. I have just found some medications with side effects that are more tolerable than others. I feel that all I can do is make lifestyle changes and take extra medications to counteract the side effects, because I do believe the medication helps. I really wish the medications for bipolar disorder were more targeted and had fewer side effects.

  2. Your wait and see plan with the testing and possible adjustments sounds wise to me. Maybe a tweak will make the side-effects less and your mental state to remain stable. I'd take a weight gain over crazy any day and I'm already a sasssssy fat girrrrrrrrrrl.

  3. Dark Mother, it seems that the side effects are getting a bit better. If I could just stop the weight gain from sending me into a deep depression, I would be ok with it, as long as it does not cause other health problems. It is such a trigger for me though.

  4. I hope your side-effects improve, I had the same side-effects on Lithium myself and actually found it was affecting my thyroid badly, so make sure they check that out!!!

    The last thing you want is an over-active thyroid!

    But I hope you will continue to do well :-)